×

zbMATH — the first resource for mathematics

Regularity of weakly harmonic maps from a surface into a manifold with symmetries. (English) Zbl 0718.58019
Let N be a compact Riemannian homogeneous space. The author proves that every weakly harmonic map u from a Riemannian surface M into N is smooth (and so harmonic). That conclusion was known in the case \(N=S^ n\) [the author, C. R. Acad. Sci., Paris, Sér. I 305, 565-568 (1987; Zbl 0641.49003)]; or under some additional hypotheses on u. J. Eells informed me that the author has recently obtained the above regularity result for any compact manifold N. That is a remarkable result. The proof here amounts to recognizing (by means of suitably constructed divergence free vector fields) that u is locally a solution of a certain Dirichlet problem on a 2-disk and so smooth. Perhaps some technicalities of the preliminary lemmas could be re-expressed more elegantly in terms of left invariant metrics and vector fields on homogeneous spaces.
Reviewer: A.Ratto (Coventry)

MSC:
58E20 Harmonic maps, etc.
58J05 Elliptic equations on manifolds, general theory
35D10 Regularity of generalized solutions of PDE (MSC2000)
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] [BC] H. BREZIS, J.-M. CORON,Multiple Solutions of H-Systems and Rellich’s Conjecture, Comm. Pure Appl. Math.37 (1984), 149–187 · Zbl 0537.49022
[2] [BK] H. BREZIS, T. KATO,Remarks on the Schrödinger Operator with Singular Complex Potentials, J. Math. Pures et Appl.58 (1979), 137–151 · Zbl 0408.35025
[3] [BL] H. BREZIS, E.H. LIEB,Minimum Action Solutions of Some Vector Field Equations, Comm. Math. Phys.96 (1984), 97–113 · Zbl 0579.35025
[4] [CLMS] R.R. COIFMAN, P.-L. LIONS, Y. MEYER, S. SEMMES,Compacité par compensation et espaces de Hardy, C. R. Acad. Sci. Paris, t. 309, Série I (1989), 945–949
[5] [Ch] Y.-M. CHEN,Weak Solutions to the Evolution Problems of Harmonic Maps, Math. Z
[6] [Co] J.-M. CORON,private communication
[7] [Gri] P. GRISVARD,Elliptic Problems in Non Smooth Domains, Monographs and Studies in Math.24, Pitman
[8] [Grü] M. GRUETER,Regularity of weak H-Surfaces, J. Reine Angew. Math.329 (1981), 1–15 · Zbl 0461.53029
[9] [H] F. HELEIN,Régularité des applications faiblement harmoniques entre une surface et une sphère, C. R. Acad. Sci. Paris Série I, t. 305
[10] [HKW] S. HILDEBRANDT, H. KAUL, K.-O. WIDMANAn Existence Theorem for Harmonic Mappings of Riemannian Manifolds, Acta Math.138, (1977), 1–16 · Zbl 0356.53015
[11] [KRS] J. KELLER, J. RUBINSTEIN, P. STERNBERG,Reation-Diffusion Processes and Evolution to Harmonic Maps, Preprint
[12] [LU] O. LADYZHENSKHAYA, N. URAL’TSEVA,Linear and Quasilinear Elliptic Equations, Academic Press New-York and London
[13] [M] C. B. MORREY,The problem of Plateau on a Riemannian Manifold, Ann. of Math.49 (1948), 807–851 · Zbl 0033.39601
[14] C. B. MORREY,Multiple Integrals in the Calculus of Variations, Grundlehren 130 (Springer, Berlin 1966) · Zbl 0142.38701
[15] [SU] J. SACKS, K. UHLENBECK,The Existence of Minimal Immersions of 2-Spheres, Ann. Math.113 (1981), 1–24 · Zbl 0462.58014
[16] [Sc] R. SCHOEN,Analytic Aspects of the Harmonic Maps Problem, Math. Sci. Res. Inst. Publ.2 (Springer, Berlin 1984), 321–358
[17] [Sh] J. SHATAH,Weak Solutions and Development of Singularities of the SU(2)-{\(\sigma\)}model, Comm. Pure Appl. Math.41 (1988), 459–469 · Zbl 0686.35081
[18] [T] S. TAKAKUWA,On Removable Singularities of Stationnary Harmonic Maps, J. of Fac. of Sciences, The University of Tokyo, Vol.32 (1985), 373–395 · Zbl 0598.58017
[19] [W] H. WENTE,An Existence Theorem for Surfaces of Constant Mean Curvature, J. Math. Anal. Appl.26 (1969), 318–344 · Zbl 0181.11501
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.